Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 175, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2001, 8:43 PM CDT for Logan County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 2001, 8:43 PM CDT (01:43 UTC)
- Expired
- Jul 12, 2001, 9:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Logan County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 9:15 PM CDT | Thunderstorm Wind 65 E | Winona, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2300 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
515 WUUS53 KGLD 130143 SVRGLD KSC109-130245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 843 PM CDT THU JUL 12 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 945 PM CDT * AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF WINONA...OR ABOUT 22 MILES NORTHEAST OF SHARON SPRINGS...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINONA AT 855 PM CDT MONUMENT AT 910 PM CDT RUSSELL SPRINGS AT 920 PM CDT HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3913 10101 3912 10148 3870 10137 3870 10080 BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jul 12, 3:25 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT THU JUL 12 2001 CHALLENGES ARE THE EXTENT OF TSRA COVERAGE TONIGHT AND SAT NIGHT. MODELS SIMILAR BUT I THINK AVN DEPICTS EXITING 50H S/W OVER E KS BEST. WILL LEAN THAT WAY. 50H HTS HAVE RISEN IN LAST 24 HRS ABOUT 20M AND RIDGE LINE HAS SHIFTED WEST. HOWEVER STILL PLENTY OF MOISTURE AT ALL LEVELS. THAT WITH HEATING AND SLIGHT CAA ALOFT BEHIND EXITING S/W IS KEY TO 40 TO 60 POPS TONIGHT. SOME SEVERE POSS BUT THINK BEST CHANCE FOR THAT IS IN FAR EAST CO. AFTER END TSRAS BY MIDNIGHT COMBINATION OF VERY MOIST BOUNDARY LAYER...LIGHT EAST WINDS AND INCREASING STABILITY ABOVE THINK LOW CLOUDS AND AREAS OF FOG LIKELY EVERYWHERE IN CWA. LITTLE CHANGE IN TEMPS FROM LAST NIGHT. FRI WILL GO A LITTLE ABOVE GUID ON TEMPS (IN UPPER 80S) BASED ON FEWER CLDS AS RIDGE LINE STABILIZES TO WEST AND CENTER BEGINS TO ANCHOR IN NE NM. ALSO NEAR OR SLIGHTLY BELOW POPS GUID. FRI NIGHT SLIGHTLY COOLER AS SLIGHTLY DRIER AIR AND LESS CLDS OVER AREA. WINDS REMAIN LIGHT. LOW TEMPS NEAR 60 MANY AREAS EXCEPT EAST. 20 PERCENT OR LESS POPS. SAT AND SAT NIGHT LITTLE CHANGE IN TEMPS AS UPPER HIGH INITIALLY REMAINS ANCHORED IN NE NM THEN AXIS OF RIDGE BEGINS TO SLOWLY MOVE TO EAST. MODELS SHOW STRONG S/W RUNS THRU RIDGE FROM WEST LATE SAT SO WILL GO ABOVE GUID ON POPS MOST AREAS SAT NIGHT. LOTS OF MONSONAL MOIST IN AREA BY THEN AS UNDER WSW FLOW ALOFT. WILL KEEP FIRST 4 DAYS OF EXTENDED THE SAME AS RIDGE MOVES NE AND STRENGTHENS DURING DAY MON. HOWEVER HAVE ADDED CH TSRAS ON THU AS RIDGE BEGINS TO FLATTEN/WEAKEN. .GLD...NONE. RJC
In the hours before
Local storm report, Jul 12, 5:46 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 10 N STRATTON NE 1 INCH HAIL
07/12/01 HITCHCOCK REPORTED BY STORM
SPOTTER.Local storm report, Jul 12, 6:55 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0539 PM 4 E ATWOOD KS 60 MPH TSTM GUST
07/12/01 RAWLINS NEAR ZERO VISIBILITY ON
HIGHWAY 36 FOUR MILES
EAST OF ATWOOD.
REPORTED BY STORM
SPOTTER.Local storm report, Jul 12, 7:01 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 2 SW ATWOOD KS 60 MPH TSTM GUST
07/12/01 RAWLINS LOW VISIBILITY DUE TO
BLOWING DUST. REPORTED
BY STORM SPOTT_ER.Local storm report, Jul 12, 7:04 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM ATWOOD KS WIND DAMAGE
07/12/01 RAWLINS 1 INCH TREE LIMBS AND
OTHER DEBRIS BLOWING
AROUND. THICK DUST CLOUD.
REPORTED BY STORM SPOTTER.Local storm report, Jul 12, 8:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM (GLD)RENNER FLD GOODLAND KS 64 MPH TSTM GUST
07/12/01 SHERMAN KGLD ASOS.Local storm report, Jul 12, 8:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
2
0715 PM (GLD)RENNER FLD GOODLAND KS 1.5 INCH HAIL
07/12/01 SHERMANThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:09 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 66 min |
| Jul 12, 7:16 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 59 min |
| Jul 12, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 56 min |
| Jul 12, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.